Cholesterol-lowering statin drugs may cause tiredness, according to The Daily Telegraph. The newspaper said that doctors should consider this possible side effect before prescribing statins, currently taken by millions of patients.
The news is based on a trial testing statins in people with no history of heart disease or diabetes. The doctors behind the well-conducted study said that fatigue has been anecdotally reported as a side effect of statins, so they set out to test this. The study assessed tiredness by asking people about their general energy levels and fatigue when exerting themselves. Its found greater levels of fatigue in people taking statins compared with those taking dummy pills, particularly among women. Although the research found a worsening of fatigue with statins, it did not assess whether this actually equated to a reduction in people’s quality of daily life.
All drugs have side effects and doctors take these into account when prescribing medication. This information on fatigue will help doctors to make better informed decisions when considering prescribing statins.
The potential benefits of taking statins to a patient at high risk of cardiovascular problems may outweigh the risk of side effects such as increased levels of fatigue, while the opposite could be true in a person at low risk of cardiovascular problems. This balance should be decided on a patient-by-patient basis by the doctor and the patient, and people should not stop taking their statins based on this news.
The study was carried out by researchers from the University of California and was funded by the university and the US National Heart, Lung, and Blood Institute. The study was published online in the peer-reviewed journal, Archives of Internal Medicine.
The Daily Telegraph has covered this study appropriately. However, the Daily Mail’s coverage suggested that 40% of women taking statins were “exhausted” – but the study did not assess “exhaustion”, only worsening of fatigue, which may not equate to exhaustion. The 40% figure appears to be based on the way the research paper itself reported its results, although the results weren't very clear.
The Mail’s coverage also implied that scientists had said people at low risk of cardiovascular problems were better off not taking statins. However, the study did not weigh up the overall balance of benefits and harms of statins, and the authors of this new research actually said their findings “merit consideration when prescribing or contemplating use of statins”, not that they should not be used at all in individuals with low cardiovascular risk.
This was a placebo-controlled, randomised controlled trial (RCT) assessing the effects of statins on non-heart related outcomes. Trials using this design randomly assign participants to take either an active drug (in this case a statin) or a dummy “placebo” drug, and compare their results. Trials of this type are considered to offer the best level of evidence about the benefits and harms that can be attributed to a drug. This is because the randomisation process should create balanced groups, who should differ only in the medicines being tested in the trial, and not in other characteristics that might affect their outcomes.
In this analysis the researchers were interested in general fatigue and fatigue after or during exertion, which was one of the subsidiary outcomes of the trial. The researchers said that observational evidence has suggested statins are associated with fatigue, but that no RCTs have assessed this link.
The researchers enrolled 1,016 people (692 men, 324 women; average age around 57 years old) who did not have heart disease or diabetes. They randomly assigned the participants to receive either one of two statins (simvastatin or pravastatin) or a dummy “placebo” capsule daily for six months. At six months, the researchers looked at how energy levels and fatigue had changed between the groups.
The men in the study were aged 20 or over, while the women were described as “non-procreative” – it was not clear whether this meant the women were past menopause or not intending to have children. All capsules used in the study were visually identical so that the patients and researchers assessing them did not know who was taking which drug until the end of the study. This was so that the participants, the researchers’ assessments of the participants and analysis of the data during the trial would not be influenced by this knowledge. At the start of the study all participants were asked to rate their energy levels and 397 of them were asked to rate levels of fatigue on exertion on a scale from zero (none) to 10 (maximum possible). The participants were also asked about how often they did vigorous exercise lasting more than 20 minutes.
After six months, the participants were asked to rate how their energy levels and levels of fatigue on exertion had changed from the start of the study, on a five-point scale ranging from “much less” to “much more”. The researchers used the information to give an overall measure of how much more or less fatigued a person was at the end of the study.
The researchers pooled results for both statin groups in their analysis and compared them with the placebo group. The researchers also looked at whether the effect on fatigue was the same in men and women.
The researchers found that participants taking the statins showed a greater increase in overall fatigue than those taking placebo. They found that the effect was particularly pronounced in women.
The fatigue scores being compared had two components: general energy levels and fatigue upon exertion. They said that, compared with a placebo, statin use resulted in the equivalent of:
The researchers used these examples above to explain what the differences seen on the average scores could mean, but did not report which of these scenarios they actually observed in their trial (that is, the exact proportion of women reporting worse or much worse energy levels and exertional fatigue).
The researchers concluded that, to their knowledge, this was the first RCT that has confirmed the earlier anecdotal observations that statins are associated with decreased energy levels and increased fatigue during and following exertion. They said that these effects “merit consideration” when prescribing statins, particularly in groups where statins are not expected to be able to produce an overall reduction in risk of death or heart disease.
The results of this randomised controlled trial (RCT) suggest that statins are associated with an increase in fatigue levels, particularly in women. An RCT is the best way to look at the beneficial and harmful effects of drugs. However, this analysis was only intended to be exploratory, and ideally fatigue would be assessed as an outcome in other RCTs to confirm these findings.
There are some limitations to this research, which include the difficulties in interpreting what the reported worsening in fatigue means in terms of a person’s daily life. It was also unclear whether the participants were asked to perform a standard exertion test (on a treadmill for example) to ensure people interpreted “exertion” similarly. Future studies aiming to confirm these results would ideally also assess the impact that any change in fatigue has on a person’s quality of life.
The way the results are reported also makes it difficult to say whether several women experienced a smaller change in fatigue or if a few women experienced a larger change in fatigue after taking statins. The average ages of the male and female participants were not reported separately, so it was not clear whether the women in the study were older than the men in the study, which might explain why the statins had a greater effect on their fatigue levels.
Overall, this study adds to what is known about the potential side effects of statins: all drugs have side effects and, when they are prescribed, doctors will consider and discuss the balance of benefits and risks with each individual patient. Information on side effects helps doctors and patients to make better informed decisions.
The potential benefits in taking statins to a patient at high risk of cardiovascular problems may outweigh the risk of side effects such as increased levels of fatigue, whereas the opposite may be true in a person at low risk of cardiovascular problems. This balance should be decided on an individual basis by the doctor in discussion with their patient, and people should not stop taking their statins based on this news.